Demerol Signs, Symptoms, and Side Effects
It is very important for people to stay informed about the side effects and long-term effects of their new and existing medications. In this article, we will review the medication Demerol as well as signs to watch for which may point to Demerol misuse.
Demerol is a prescription medication given to patients to relieve their moderate to severe pain. The medication is classified as an opioid analgesic, meaning it reduces pain by first changing how the brain recognizes pain, thereby altering how the body experiences it.
As it is with starting any new medications, beginning a Demerol treatment can produce side effects in some patients. The more common side effects of Demerol are nausea, vomiting, constipation, sweating, lightheadedness, dizziness, drowsiness, and pain or redness at the injection site. These do not require medical attention, but you should promptly notify your doctor or pharmacist if any of these side effects persist or worsen.
Serious side effects have been associated with taking Demerol, but this situation is very rare. Notify your doctor as soon as possible if you notice the following serious Demerol side effects: mood changes, agitation, confusion, hallucinations, stomach or abdominal pain, difficulty urinating, slow or irregular heartbeat, tremors, vision changes, loss of appetite, unusual tiredness, and weight loss.
You should seek medical attention immediately if you notice the following symptoms after taking Demerol: fainting, seizures, slow or shallow breathing, severe drowsiness, and difficulty waking from sleep.
Patients who are taking Demerol responsibly and exactly as directed by their doctor are still at risk of developing a physical dependence or psychological addiction. This is mainly due to Demerol’s classification as an opioid analgesic; opioids are powerful pain-relievers, but they quickly build a tolerance in most patients. If you begin to think someone in your life is misusing Demerol, seek professional help as soon as possible. Symptoms which may point to Demerol misuse are losing interest in the hobbies and activities you once enjoyed, becoming obsessed with finding and taking Demerol, performing poorly at work or school, acting irregularly at home, and suffering financial losses due to spending money on Demerol.
Patients who have been misusing Demerol over a long period of time may develop serious long-term effects on the brain and body. These include inadequate oxygenation of blood and tissues, brain damage, psychological problems, depression, anxiety, physical dependence, and psychological addiction. For this reason, you should never take Demerol unless it is prescribed to you. It is also important to follow the Demerol treatment plan as outlined by your doctor.
If you or someone you know is suffering from Demerol addiction or another type of substance use disorder, get professional help as soon as possible. The Recovery Village has many resources available for those looking to live a happier, healthier, substance-free life.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700